You are using an outdated browser. Please upgrade your browser to improve your experience.
Become a Fellow
ACP offers a number of resources to help members make sense of the MOC requirements and earn points.
Understanding MOC Requirements
Earn MOC points
The most comprehensive meeting in Internal Medicine.
April 11-13, 2019
Internal Medicine Meeting 2019
Prepare for the Certification and Maintenance of Certification (MOC)
Exam with an ACP review course.
Board Certification Review Courses
MOC Exam Prep Courses
Treating a patient? Researching a topic? Get answers now.
Visit AnnalsLearn More
Visit MKSAP 17 Learn More
Visit DynaMed Plus
Ensure payment and avoid policy violations. Plus, new resources to help you navigate the Medicare Access and CHIP Reauthorization Act of 2015 (MACRA).
Access helpful forms developed by a variety of sources for patient charts, logs, information sheets, office signs, and use by practice administration.
ACP advocates on behalf on internists and their patients on a number of timely issues. Learn about where ACP stands on the following areas:
© Copyright 2018 American College of Physicians. All Rights Reserved. 190 North Independence Mall West, Philadelphia, PA 19106-1572
Toll Free: (800) 523.1546 · Local: (215) 351.2400
Author: Anna C. Chaplin, BSc, Dalhousie
University Faculty of Medicine, Class of 2011
Clozapine is an atypical antipsychotic used primarily in the
treatment of schizophrenia and schizoaffective disorder. Clozapine
has been shown to cause hepatitis/ hepatic impairment in those with
underlying liver disease, however, hepatic failure is not reported
in the drug monograph as a consequence of clozapine therapy. To our
knowledge, there have been 2 reported cases of fatal acute
fulminant liver failure due to Clozapine, in this paper we present
a third case.
A 51-year-old male with schizophrenia presented to his local
hospital with jaundice. He had no prior history of liver disease
and did not have any risk factors for viral hepatitis. His only
comorbidity was gastroesophageal reflux disease. His medications
were esomeprazole and clozapine. The clozapine had been started 3
months prior. Initial blood work revealed slightly elevated liver
enzymes in a mixed pattern. After several days in hospital the
patients INR increased and he developed mild hepatic
encephalopathy. He was transferred to the QEII Health Sciences
Center in Halifax, NS. Upon admission, physical exam revealed mild
hepatic encephalopathy without asterixis. Blood work revealed
elevated liver enzymes and abnormal liver function tests. IgG level
was slightly elevated at 20.7 (upper limit of normal being 14.9). A
liver biopsy was performed and interpreted by the liver pathologist
as massive necrosis with lymphoplasmacytic infiltrate with
occasional eosinophils. The official interpretation was acute
hepatitis with massive necrosis - likely drug induced or secondary
to autoimmune disease. The inpatient psychiatry service was
consulted and the clozapine was tapered and eventually discontinued
over 3 days. One week after admission, the patient had improved
clinically and biochemically. Unfortunately, he then suddenly
developed acute hypotension followed by cardiac arrest.
Resuscitation attempts were unsuccessful and he died.
Currently, regular bloodwork is recommended to screen for
agranulocytosis (occurs in 1% of patients on clozapine). While life
threatening liver toxicity is rarely associated with clozapine,
perhaps monitoring should be extended to include biochemical liver
tests for at least the first few months of therapy. If nothing
else, this case should remind clinicians of this serious potential
side effect associated with this drug.
December 2010 Issue of IMpact